Metastatic Abscesses During Pazopanib Treatment: An Underdescribed Risk?
Posted: Monday, March 23, 2020
Used to treat soft-tissue sarcoma and renal cancer, the multitargeted tyrosine kinase inhibitor pazopanib has been associated with numerous adverse effects impacting many organ systems. Although abscesses of metastases have been described in patients with soft-tissue sarcoma treated with this agent, they have yet to be characterized patients with renal cancer. A case study published in the Journal of Medical Case Reports focused on a 53-year-old patient with renal cancer who presented with abscesses of lung metastases after pazopanib treatment. The study was conducted by Prof. Dario Giuffrida, of the Department of Experimental Oncology at the Mediterranean Institute of Oncology, Catania, Italy, and colleagues.
A 53-year-old man presented with clear cell renal carcinoma, which CT scan and MRI showed had metastasized to his lungs and liver. He received surgical treatment with splenectomy and left radical nephrectomy. He then began medical treatment with 800 mg of pazopanib daily 2 months after surgery. A follow-up CT scan at 3 months showed the metastases in the lungs to be necrotizing, consistent with abscesses. Pazopanib was halted, and the patient began treatment with antibiotics. A follow-up CT scan at 1 month showed the abscesses had cleared, but the underlying disease had worsened. Pazopanib decreased the blood supply to the tumor, which the authors suggest may have contributed to the formation of abscesses.
“We suggest that abscesses that develop after pazopanib administration should be considered a rare toxicity after excluding other causes. Pazopanib should be stopped according to the severity of the clinical situation,” the authors recommended.
Disclosure: The authors reported no conflicts of interest.